Massachusetts, 2014

Flash Flood in Massachusetts, May 17, 2014

May 17, 2014 · NWS BOX · 1 event in 1 county or zone

A very moist tropical airmass in place over Southern New England aided in increasing rainfall rates of storms that developed ahead of a cold front. Isolated flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A very moist tropical airmass in place over Southern New England aided in increasing rainfall rates of storms that developed ahead of a cold front. Isolated flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 17, 12:47 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, May 17, 12:47 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
147 AM EDT SAT MAY 17 2014

.SYNOPSIS...
A PERIOD OF HEAVY RAIN IS EXPECTED LATE TONIGHT INTO EARLY
SATURDAY MORNING...THEN DRY AND MILD WEATHER SHOULD RETURN
SATURDAY AFTERNOON. AS FOR EARLY NEXT WEEK...TEMPS WILL AVERAGE NEAR
OR JUST BELOW NORMAL WITH ISOLATED TO WIDELY SCATTERED
AFTERNOON/EVENING SHOWERS. A PERIOD OF MORE WIDESPREAD SHOWERY AND
COOL WEATHER IS POSSIBLE FOR THE MIDDLE TO LATE PORTION OF NEXT
WEEK...BUT CONFIDENCE IS LOW.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
130 AM UPDATE...
SECONDARY FRONTAL WAVE IS NOW MOVING INTO SW CT AND THE CT VALLEY.
A DISORGANIZED BAND OF CONVECTIVE HEAVY RAIN HAS FORMED WITH THIS
WAVE AND IS NOW MAKING A SLOW PROGRESSION TO THE E. CONTINUE TO
NOTE CLOUD TOP COOLING S OF THE SRN NEW ENGLAND SUGGESTING THAT
THIS BAND IS LIKELY TO HOLD TOGETHER FOR MUCH OF THE PROGRESSION
E SO WILL CONTINUE CURRENT FFA FOR THE TIME BEING. RAINFALL RATES
HAVE BEEN APPROACHING AN INCH AN HOUR IN THIS RAIN...BUT
THANKFULLY IT IS NOW BECOMING A BIT MORE PROGRESSIVE AS THE RAIN
CONTINUES TO SLIDE TO THE N. THEREFORE...WILL NEED TO WATCH SOME
OF THE FLASHIER URBAN AREAS AS IT MOVES E AS WELL. TIMING OF THIS
BAND IS FAIRLY GOOD NOW IN RAP/HRRR SO POPS/WX WERE TRENDED TOWARD
THESE SOLUTIONS.

PREVIOUS DISCUSSION...

LATEST RADAR IMAGERY EARLY THIS EVENING SHOWING AN AREA OF HEAVY
RAIN SHOWERS ORGANIZING OFF THE NEW JERSEY COAST.  EXPECT THIS TO
LIFT NORTHWARD WITH WIDESPREAD HEAVY RAIN OVERSPREADING THE WESTERN
PORTION OF OUR REGION THROUGH LATE EVENING.  IT WILL TAKE UNTIL
AFTER 2 AM OR SO FOR THE WIDESPREAD HEAVY RAIN TO REACH THE COASTAL
PLAIN...BUT BRIEF SCATTERED HEAVY RAIN SHOWERS WILL REMAIN POSSIBLE
UNTIL THEN.  INSTABILITY IS MARGINAL...BUT THERE MAY BE ENOUGH FOR
AN ISOLATED THUNDERSTORM OR TWO.

VERY MOIST TROPICAL AIRMASS IN PLACE WITH THE GENERAL SOUTHERLY
AIRFLOW...WITH PWATS ON ORDER OF 1.5 TO 1.7 INCHES ACROSS THE REGION
THROUGH 06Z SATURDAY. THIS AREA WILL SLOWLY MOVE INTO SW NH/W MA/N
CENTRAL CT OVER THE NEXT FEW HOURS. THE CUTOFF UPPER LOW OVER THE
WESTERN OHIO VALLEY WILL SHIFT NE INTO THE GREAT LAKES AND
EVENTUALLY CENTRAL ONTARIO BY 12Z SAT. A SHORT WAVE WILL ROTATE
AROUND THE BASE OF THE UPPER VORTEX... PUSHING NE AND HELPING TO
SPEED UP THE FRONT TO THE E OVERNIGHT.

KEEP HEAVIEST PRECIP ACROSS WESTERN NEW ENGLAND...WITH QPF OF 1.5
TO 2.5 INCHES W OF THE CT RIVER INTO THE E SLOPES OF THE
BERKSHIRES. MAY ALSO SEE LOCALIZED HEAVIER AMOUNTS BEFORE ALL IS
SAID AND DONE. CONTINUED WITH FLASH FLOOD WATCH. PLEASE SEE
DETAILS IN THE HYDRO SECTION BELOW.

LOOKS LIKE SHARP DRYING LINE WILL PUSH INTO WESTERN AREAS AFTER
06Z WITH IMPROVING CONDITIONS MOVING INTO THE CT VALLEY. WITH THE
FASTER MOVEMENT ACROSS CENTRAL AND EASTERN AREAS...WILL SEE LESS
RAINFALL OVERALL BUT COULD STILL BE SOME HEAVIER DOWNPOURS.

ALSO NOTED MARGINAL INSTABILITY MOVING ACROSS WITH THIS FRONT...
AS LI/S FALL TO AROUND ZERO OR JUST BELOW AND K INDICES IN THE
LOWER 30S. ALSO NOTE SOME C/G LIGHTNING OFF THE OUTER BANKS OF NC
ON SATELLITE. MAY GET ISOLD THUNDER AS THE FRONT MOVES ACROSS SO
MENTIONED IN FORECAST.

WILL BE A MILD AND MUGGY NIGHT WITH LOWS ONLY IN THE UPPER 50S TO
LOWER 60S ACROSS CENTRAL AND EASTERN AREAS...BUT WILL FALL BACK TO
THE LOWER 50S AS THE FRONT PASSES ACROSS THE WEST.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
EXPECT THE PRECIP TO PUSH OFFSHORE AHEAD OF THE FRONT SAT
MORNING...WHILE THE FRONT CLEARS THE COAST AROUND MIDDAY. SOME
SHOWERS MAY LINGER ALONG THE E COAST AROUND MIDDAY...THEN WILL
IMPROVE DURING THE AFTERNOON. FOR THE REMAINDER OF THE REGION...
EXPECT A DRY AND PLEASANT DAY WITH LIGHT W WINDS. STILL UNDER THE
INFLUENCE OF THE UPPER LOW OVER CENTRAL AND EASTERN CANADA...SO
CAN NOT RULE OUT ACROSS N MA/S NH. WITH THE OFFSHORE COMPONENT TO
THE WINDS...EXPECT HIGHS TO REACH INTO THE 70S...THOUGH MAY BE A
BIT COOLER ON OUTER CAPE COD AS WELL AS THE HIGHER INLAND TERRAIN.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
HIGHLIGHTS...

* ISOLATED AFTERNOON/EVENING SHOWERS EARLY NEXT WEEK BUT NO WASHOUT
* NEAR OR JUST BELOW NORMAL TEMPS EARLY NEXT WEEK
* PERIOD OF WIDESPREAD SHOWERS/COOL WEATHER BY MID TO LATE NEXT WEEK?

DETAILS...

SATURDAY NIGHT...

A COLD FRONT WILL MOVE ACROSS THE REGION SATURDAY EVENING...BUT LOW
LEVEL MOISTURE WILL HAVE ALREADY BEEN SCOURED OUT.  THEREFORE...THE
FRONT SHOULD COME THROUGH THE REGION DRY.  LOW TEMPS WILL BOTTOM OUT
WELL DOWN INTO THE 40S ACROSS THE OUTLYING LOCATIONS....TO BETWEEN
50 AND 55 IN THE URBAN HEAT ISLANDS OF BOSTON AND PROVIDENCE.

SUNDAY...

A MIXTURE OF CLOUDS AND SUN IS ANTICIPATED ACROSS THE REGION.  MID
LEVEL TEMPS ARE WARM ENOUGH TO SUPPORT HIGHS IN THE UPPER 60S TO
LOWER 70S...AT LEAST AWAY FROM THE IMMEDIATE COAST/SEA BREEZES.
GIVEN COLD POOL ALOFT NEARBY...THINK WE WILL SEE ISOLATED TO
SCATTERED SHOWERS DEVELOP.  MODELS SEEM TO SHOW MOST OF THE ACTIVITY
ACROSS EASTERN MA/RHODE ISLAND...IN THE VICINITY OF A SEA BREEZE
FRONT.  THIS IS WHERE WE WILL RUN WITH THE HIGHER POPS...BUT SHOWERS
WILL BE HIT AND MISS SHOWERS. WILL ALSO INCLUDE ISOLATED THUNDER
GIVEN MARGINAL INSTABILITY.  HOWEVER...MUCH OF THE REGION MAY REMAIN
DRY AND SHOWERS WILL LIKELY BE SHORT LIVED IN ANY GIVEN
LOCATION...SO BY NO MEANS A WASHOUT.

MONDAY AND TUESDAY...

CLOSED UPPER LEVEL LOW WILL BE IN THE VICINITY ACROSS SOUTHERN NEW
ENGLAND MONDAY AND TUESDAY.  WHILE THE MAJORITY OF THE TIME WILL BE
DRY IN A GIVEN LOCATION...MAY SEE A FEW POP UP DIURNALLY DRIVEN
SHOWERS WITH COLD POOL ALOFT NEARBY. AGAIN...THE VAST MAJORITY OF
THIS TIME PERIOD WILL BE DRY IN A GIVEN LOCATION AND ANY SHOWERS
WILL BE SHORT LIVED IN A SPOT LOCATION. WHILE IT WON/T BE
SUMMER-LIKE...ENOUGH SUN SHOULD PUSH HIGHS IN THE 60S TO LOWER
70S.

WEDNESDAY THROUGH FRIDAY...

LOW CONFIDENCE IN THIS PORTION OF THE FORECAST.  APPEARS THE NEXT
PIECE OF ENERGY IN EASTERN CANADA WILL CARVE OUT ANOTHER NORTHEAST
TROUGH. THIS WILL CONTINUE TO KEEP REAL SUMMER-LIKE WEATHER OUT
OF OUR REGION. IN FACT...MODELS SHOW EASTERLY LOW LEVEL FLOW
DEVELOPING AS A WAVE OR TWO OF LOW PRESSURE MAY CUT UNDERNEATH
SOUTHERN NEW ENGLAND. IF THIS HAPPENS...MAY SEE RATHER COOL
TEMPERATURES AND A PERIOD OF TWO OF MORE WIDESPREAD SHOWERY
WEATHER THAN EARLIER IN THE WEEK. WILL INDICATE HIGHS MAINLY IN
THE 60S FOR NOW...BUT WOULD NOT BE SURPRISED IF THE IMMEDIATE
COAST HAS A DAY OR TWO OF HIGHS ONLY IN THE 50S.
AGAIN...CONFIDENCE IS LOW IN THIS TIME RANGE AND WILL NEED TO SEE
IF MODELS REMAIN CONSISTENT IN SHOWING A SHOWERY/COOL SIGNAL.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TONIGHT/...

THROUGH ABOUT 15Z...HIGH CONFIDENCE IN TRENDS...LOWER CONFIDENCE
IN EXACT TIMING IN TAFS.
PERIODS OF IFR/MVFR IN MODERATE-HEAVY RAIN WILL GRADUALLY MOVE
FROM W TO E...ENDING AROUND 08Z ALONG A HFD-EEN LINE...ABOUT 10Z
ALONG AN IJD-ORH-MHT LINE...AROUND 12Z FOR A WST-PVD-BOS LINE THEN
BY ABOUT 14Z FOR CAPE/ISLAND TERMINALS. GIVE OR TAKE AN HOUR OR SO
FOR EACH OF THESE LINES...BUT EXPECT ONCE WINDS SHIFT TO THE
SW...IMPROVEMENT TO VFR WILL FOLLOW CLOSELY BEHIND.

AFTER 15Z TODAY AND INTO TONIGHT...HIGH CONFIDENCE.
MAINLY VFR. WINDS WILL SHIFT FROM SW TO W THROUGH THE
AFTERNOON...THEN TO THE NW OVERNIGHT BECOMING LIGHT AND VRB LATE.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF TRENDS...LOWER CONFIDENCE
IN EXACT TIMING OF HEAVY RAIN AND IMPROVEMENT THIS MORNING.

KBDL TERMINAL...HIGH CONFIDENCE IN TAF TRENDS...TIMING OF THE
HEAVY RAIN AND IMPROVEMENT TO VFR MAY BE OFF BY AN HOUR OR TWO
EARLY THIS MORNING.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...MODERATE TO HIGH CONFIDENCE.

VFR CONDITIONS SHOULD DOMINATE OVER THIS TIME.  HOWEVER...BRIEFLY
LOWER CONDITIONS ARE POSSIBLE...MAINLY IN DIURNALLY DRIVEN SHOWERS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH THURSDAY NIGHT/...HIGH CONFIDENCE.

TONIGHT... CONTINUED S-SE WINDS GUSTING UP TO 25 KT EARLY THIS
EVENING. NOTING 8 FOOT SWELLS ON THE SOUTHERN OUTER WATERS FROM THE
OFFSHORE BUOYS. EXPANDED SCA INTO NARR BAY...CAPE COD BAY AND
EASTERN SOUNDS GIVEN STRONG LOW LEVEL JET AND EXPECTATION OF 25 KNOT
WIND GUSTS MIXING DOWN AT TIMES OVERNIGHT. WILL SEE RAIN...LOCALLY
HEAVY...AND CAN NOT RULE OUT ISOLD THUNDERSTORMS. MAY ALSO SEE LOCAL
PATCHY FOG WITH VSBY RESTRICTIONS OVERNIGHT.

STRONG COLD FRONT WILL BEGIN TO CLEAR THE WESTERN WATERS AFTER
NIGHT. WINDS WILL BEGIN TO DIMINISH AS THEY SHIFT TO SW AND
W...BUT COULD STILL SEE SOME GUSTS UP TO 25 KT ON THE EASTERN
OUTER WATERS EARLY BEFORE THE WIND SHIFT.

SATURDAY...
COLD FRONT WILL CLEAR ACROSS THE WATERS DURING THE DAY BEFORE
STALLING E OF THE WATERS LATE. HOWEVER...THE PRECIP AND CLOUDS
WILL PUSH OFFSHORE AHEAD OF IT THOUGH MIGHT LINGER ACROSS THE
EASTERN WATERS. WINDS WILL SHIFT TO W AND DIMINISH...BUT SEAS
WILL REMAIN AOA 5 FT ESPECIALLY ON THE SOUTHERN OUTER WATERS SO
SMALL CRAFT WILL CONTINUE.

OUTLOOK...SATURDAY NIGHT THROUGH WEDNESDAY...MODERATE TO HIGH
CONFIDENCE.

LEFT OVER SOUTHEAST SWELL WILL RESULT IN SCA SEAS CONTINUING
SATURDAY NIGHT INTO SUNDAY MORNING ACROSS SOME OF OUR WATERS.
OTHERWISE... CONDITIONS WILL GENERALLY REMAIN BELOW SCA
THRESHOLDS INTO THE MIDDLE OF NEXT WEEK GIVEN A WEAK PRESSURE
GRADIENT.  THE EXCEPTION MIGHT BE THE FAR EASTERN ATLANTIC
WATERS...WHERE SWELL MAY RESULT IN MARGINAL SCA SEAS AT TIMES.

&&

.HYDROLOGY...
A FLASH FLOOD WATCH HAS BEEN POSTED FOR THIS EVENING INTO SAT
MORNING FOR CT VALLEY REGION IN MA AS WELL AS NORTHERN CT COUNTIES.
IN THIS AREA...RAINFALL OF 1.5 TO 3 INCHES IS ANTICIPATED. LOW
LEVEL SSE FLOW WILL PROVIDE AN UPSLOPE COMPONENT TO THE EAST
SLOPES OF THE BERKSHIRES AS WELL AS WESTERN HARTFORD COUNTY. IN
ADDITION...SIGNIFICANT MOISTURE FLUX CONVERGENCE ALONG AND AHEAD
OF THE FRONT...GEFS ENSEMBLE MEAN INDICATING 4-5 SD FOR A PERIOD
OF TIME IN THE WATCH AREA. THE UPSLOPE AREAS MAY SEE SOME RAINFALL
TOTALS ABOVE 3 INCHES. THREE HOUR FLASH FLOOD GUIDANCE FOR SMALL
STREAMS IS AROUND 2.5 INCHES.

FOR SOUTHERN NH/CENTRAL AND EASTERN MA AND RI...RAINFALL TOTALS ARE
EXPECTED TO RANGE FROM 1 TO 1.5 INCHES...EXCEPT LOWER AMOUNTS
TOWARDS THE CAPE/ISLANDS. THERE IS THE POTENTIAL FOR MINOR POOR
DRAINAGE/URBAN FLOODING TO THE EAST OF THE WATCH AREA.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR CTZ002>004.
MA...FLASH FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR MAZ002-003-
     008>011.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT THIS MORNING FOR
     ANZ231>234-236.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ235-237-250-
     254>256.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ251.

&&

SYNOPSIS...FRANK/EVT
NEAR TERM...DOODY/EVT
SHORT TERM...EVT
LONG TERM...FRANK
AVIATION...FRANK/DOODY
MARINE...FRANK/EVT
HYDROLOGY...
Hazardous weather outlook, May 16, 4:20 PM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
520 PM EDT FRI MAY 16 2014

CTZ002>004-MAZ002-003-008>011-172130-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
520 PM EDT FRI MAY 16 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND
WESTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS HIGH CONFIDENCE IN A PERIOD OF HEAVY RAIN TONIGHT. URBAN
AND SMALL STREAM FLASH FLOODING IS POSSIBLE. THE AREA WITH THE
GREATEST RISK FOR FLOODING IS THE EAST SLOPES OF THE BERKSHIRES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ004>007-012>024-026-NHZ011-012-015-RIZ001>008-172130-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
520 PM EDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

A PERIOD OF MODERATE TO HEAVY RAIN IS EXPECTED TONIGHT...THAT
COULD CAUSE POCKETS OF URBAN AND POOR DRAINAGE STREET FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-172130-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
520 PM EDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The Boston radar (KBOX), 119 km away, was scanning. The volume nearest the first event began at 06:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hampden

When
May 17, 1:55 AM EST to 2:21 AM EST
Where
Hampden County, 0.39 mi NE of Armory to 0.71 mi ESE of Armory
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.123, -72.564

In Springfield, a car was stuck in flood waters on Bay Street. Also, the left high speed lane of Interstate 91 was blocked because of flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2014Every state in 2014This day in weather historyWarnings in Massachusetts, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518673.